Florida, 2001

Extreme Cold in Florida, January 23, 2001

January 23, 2001 · NWS MFL · 5 events in 5 counties and zones

Temperatures from the mid 30s to mid 40s along with north winds of 10 to 15 mph produced wind chill values in the mid 20s to mid 30s over interior and southeast portions of south Florida.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Temperatures from the mid 30s to mid 40s along with north winds of 10 to 15 mph produced wind chill values in the mid 20s to mid 30s over interior and southeast portions of south Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 22, 9:00 PM EST, 9 hours earlier.

Area forecast discussion, Jan 22, 9:00 PM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 PM EST MON JAN 22 2001

00Z ANALYSIS HAS UPPER LOW CENTERED OVER SOUTHWEST GEORGIA AND
CONTINUING TO MOVE EASTERLY WITH A SLIGHT NEGATIVELY TILTED
TROUGH TO THE SOUTH ACROSS FLORIDA. 00Z SURFACE ANALYSIS HAS
DEVELOPING SURFACE LOW JUST NORTH OF GRAND BAHAMA WITH A WEST
WIND AT SETTLEMENT POINT. MODELS HAVE INITIALIZED BOTH FEATURES
QUITE WELL WITH THE SURFACE PROGS SHOWING A RAPID DEEPENING OF
LOW TO 1003MB BY 18Z TUESDAY WELL OUT OVER THE ATLANTIC EAST OF
DAYTONA BEACH. NORTHWEST WINDS IS PULLING DRIER AIR ALOFT OVER
THE GULF OF MEXICO INTO SOUTH FLORIDA. WINDS SHOULD STAY UP AROUND
10 KNOTS OVERNIGHT DUE TO THE CLOSE PROXIMITY OF THIS SYSTEM AND ITS
INTENSIFICATION. THEREFORE A WIND CHILL ADVISORY IS STILL APPROPRIATE
FOR MOST AREAS OF SOUTH FLORIDA ESPECIALLY WITH COLD AIR ADVECTION
EXPECTED OVERNIGHT TO PRODUCE A 5 TO 10 DEGREE TEMPERATURE DROP FROM
PREVIOUS NIGHTS LOWS.

MARINE...SMALL CRAFT ADVISORIES WILL CONTINUE IN EFFECT OVERNIGHT
WITH NORTHWEST TO NORTHERLY WINDS OF 20 KNOTS. JUPITER INLET SEEMS
TO BE A GOOD BREAK POINT IF GALE WARNINGS ARE ISSUED TO THE
NORTH.

EXTENDED...AS SURFACE LOW LIFTS OUT TO THE NORTHEAST ANOTHER SHOT OF
COOL AIR ARRIVES BY THURSDAY BUT IT IS MUCH WEAKER AND WILL JUST
ESSENTIALLY HALT THE GRADUAL WARM UP. THEN SURFACE HIGH MOVES OFF
THE SOUTHEAST U.S. COAST ON FRIDAY WITH WINDS COMING AROUND TO THE
NORTHEAST TO EAST. THIS WILL DRAMATICALLY WARM THINGS UP BACK TO
CLIMATOLOGY.

.MIA...WIND CHILL ADVISORY ALL ZONES EXCEPT WESTERN COLLIER AND
       MAINLAND MONROE.
    ...SMALL CRAFT ADVISORY ALL WATERS TONIGHT EXCEPT LAKE
       OKEECHOBEE.

In the hours before

Special weather statement, Jan 23, 5:30 AM EST, 30 minutes before
FLZ063-066>075-231700-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EST TUE JAN 23 2001

...WIND CHILL ADVISORY FOR MOST OF SOUTH FLORIDA UNTIL 10 AM...
...INCREASED FIRE DANGER INTERIOR SOUTH FLORIDA THIS AFTERNOON...
...CHANCE OF RIP CURRENTS ALONG THE COLLIER COUNTY BEACHES TODAY...

THE COMBINATION OF TEMPERATURES IN THE UPPER 30S TO UPPER 40S...AND
NORTHWEST WINDS RANGING FROM 10 TO 15 MPH WILL PRODUCE WIND CHILLS
RANGING FROM THE UPPER 20S TO MID 30S OVER MOST OF SOUTH FLORIDA
THIS MORNING. THE WIND CHILL ADVISORY INCLUDES ALL AREAS EXCEPT FOR
WESTERN COLLIER AND MAINLAND MONROE COUNTY...WHERE WIND CHILLS WILL
STILL BE IN THE UPPER 30S TO NEAR 40.

MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO AS LOW AS
35 PERCENT THIS AFTERNOON. THIS...COMBINED WITH NORTHWEST WINDS OF
15 TO 20 MPH...WILL RESULT IN AN INCREASED FIRE DANGER FOR THIS
AFTERNOON... ESPECIALLY THE INLAND SECTIONS OF SOUTH FLORIDA.
INCREASED FIRE DANGER CAN BE EXPECTED IN GLADES...HENDRY...EASTERN
COLLIER...WESTERN PALM BEACH...WESTERN BROWARD AND WESTERN
MIAMI-DADE COUNTIES.

NORTHWEST WINDS NEAR 20 MPH ARE EXPECTED OVER THE GULF OF MEXICO
COASTAL WATERS THIS AFTERNOON. THIS WILL RESULT IN A CHANCE OF RIP
CURRENTS FOR THE COLLIER COUNTY BEACHES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER SOUTH FLORIDA TODAY AND
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Coastal Palm Beach

When
January 23, 6:00 AM EST to 10:00 AM EST
Where
Coastal Palm Beach forecast zone
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Coastal Dade

When
January 23, 6:00 AM EST to 10:00 AM EST
Where
Coastal Dade forecast zone
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Coastal Broward

When
January 23, 6:00 AM EST to 10:00 AM EST
Where
Coastal Broward forecast zone
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hendry

When
January 23, 6:00 AM EST to 10:00 AM EST
Where
Hendry forecast zone
Reported by
NEWSPAPER
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Glades

When
January 23, 6:00 AM EST to 10:00 AM EST
Where
Glades forecast zone
Reported by
NEWSPAPER
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228612, 5228613, 5228614, 5228615, 5228616.